Endocrine Abstracts (2015) 37 EP1263 | DOI: 10.1530/endoabs.37.EP1263

Graves' disease in a mediastinal mass presenting after total thyroidectomy for nontoxic multinodular goitre

Filipe Cunha1,2, Elisabete Rodrigues1,2, Joana Oliveira1,2, Luís Vinhas3 & Davide Carvalho1,2


1Serviço Endocrinologia, Diabetes e Metabolismo do Centro Hospitalar São João, Porto, Portugal; 2Faculdade de Medicina da Universidade do Porto, Porto, Portugal; 3Serviço de Cirurgia Geral do Centro Hospitalar São João, Porto, Portugal.


Introduction: Thyrotoxicosis after total thyroidectomy (TT) is mostly iatrogenic. Rarely, an hyperfunctional thyroid remnant or ectopic tissue may be the cause. We report a case of Graves’s disease in a mediastinal thyroid mass presenting 7 years after TT for nontoxic goitre.

Case report: A 67-year-old woman presented with palpitations, fatigue and weight loss. She had a history of TT for nontoxic multinodular goitre at the age of 60 without any signs of malignancy on microscopic examination. She was medicated with levothyroxine 100 μg/day since the surgery without follow-up. She was tachycardic and had no cervical mass nor eye involvement. The TSH levels were suppressed (0.000 μU/ml) and the free T4 (3.22 ng/dl) and free T3 (8.46 pg/ml) increased. No mediastinal enlargement nor trachea deviation on chest roentgenogram. Levothyroxine treatment was stopped but patient showed no improvement on free T4 or free T3 10 days later. Thyroglobulin was increased: 294 mg/ml. Cervical ultrasound revealed no thyroid remnant. Anti-TSH receptor antibodies were high (19.7 U/l). Corporal scintigraphy demonstrated increased intrathoracic radioiodine uptake. CT scan confirmed a 60×40 mm mediastinal mass. Methimazole 10 mg/day was started. Three months later her thyroid function was normal and she was submitted to surgical resection. Microscopic examination showed thyroid tissue with no signs of malignancy.

Conclusions: Although thyrotoxicosis after TT is mostly due to excessive supplementation, true hyperthyroidism may be the cause. The presence of thyroid tissue after TT in our patient may correspond to a remnant or an ectopic thyroid tissue that became hyperfunctional in the presence of anti-TSH receptor antibodies.

Article tools

My recent searches

No recent searches.